Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 9, 2002, 3:41 AM CST for Whiteside County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2002, 3:41 AM CST (09:41 UTC)
- Expired
- Mar 9, 2002, 4:15 AM CST
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 11:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090941 SVRMLI ILC195-091015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 339 AM CST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL 415 AM CST * AT 336 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER SPRING HILL...OR 14 MILES SOUTHWEST OF MORRISON...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PROPHETSTOWN BY 350 AM CST. TAMPICO BY 355 AM CST. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS OF 60 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4187 9009 4159 9010 4162 8967 4192 8967 $$ REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:14 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 9, 1:14 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 114 AM CST SAT MAR 9 2002 VIGOURUS SPRING STORM MOVING THROUGH THIS MORNING PRODUCING SEVERE WEATHER THIS MORNING...THEN WINDY CONDITIONS TODAY WITH BRIEF SHOT OF WINTERY PRECIP THROWN IN. WITH ON-GOING SEVERE WEATHER AND POTENTIAL FOR IFPS PACKAGE PROBLEMS LEFT OVER FROM DAYSHIFT...WILL KEEP DISCUSSION BRIEF AND THUS HAVE ISSUED EARLY. ENTIRE CWFA IN WARM SECTOR WITH DEEP SURFACE LOW OVER CENTRAL IA AT 06Z. FEW STRONG TSRA EARLIER IN WARM SECTOR...BUT MAIN CONCERN IS HIGH WINDS WITH IMPRESSIVE LINE OF SEVERE STORMS WITH HIGH WINDS BOWING FROM LOW TO CENTRAL MO ANTICIPATED TO RACE INTO W CENTRAL AND NW IL ZONES BY FORECAST ISSUANCE. SEVERE POTENTIAL WILL EXIST AHEAD OF THIS LINE AND WILL WAIT UNTIL LAST MINUTE FOR WORDING AND BREAKUP OF EASTERN ZONES. FAST CHANGE OVER TO SNOW BEHIND TSRA WILL TRANSLATE EASTWARD WITH FRONT AND COULD SEE SOME 1 INCH ACCUMULATIONS IN MORNING... ESPECIALLY ACROSS NORTH WHERE WRAP AROUND WILL CONTINUE THROUGH 18Z. 00Z MODELS LOOK TOO FAST AND TOO WEAK WITH SURFACE LOW...BUT ALL IN GENERAL AGREEMENT WITH LOW SHIFTING TO CENTRAL WI BY 12Z WITH COLD FRONT THROUGH W CENTRAL IL. THIS MOVEMENT BACKED UP BY MSAS 3 HR PRESSURE FALL TRENDS. CURRENT WIND ADVISORY FOR ENTIRE CWFA LOOKS GOOD WITH MOS GUIDANCE INDICATING 30 TO 40 KT WINDS FOR CID AT 18Z WITH TIGHT PRESS GRADIENT AND STRONG CAA OVER ENTIRE AREA. ARCTIC AIRMASS PULLED IN BEHIND LOW WILL WARRANT MORNING HIGH TEMPERATURE WORDING WITH FALLING TEMPS THROUGH DAY. AFTER TODAY...SLIGHTLY NEGATIVE UPPER TROUGH MOVES TO GREAT LAKES TONIGHT...FOLLOWED BY ZONAL TO SLIGHTLY RIDGING FLOW ALOFT THROUGH EARLY. NEXT SHORTWAVE AND NEXT COLD FRONT TO BRING SNOW CHANCES MONDAY AFTERNOON. DO NOT ANTICIPATE MUCH CHANGE IN REMAINDER OF EXTENDED WITH NEXT PRECIP CHANCES THURSDAY AND FRIDAY. .DVN...WIND ADVISORY SATURDAY. IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099. IL...ILZ001-002-007-009-015>018-024>026-034-035. MO...MOZ009-010. DLS
In the hours before
Local storm report, Mar 9, 2:23 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 AM LEE IA WIND DAMAGE
03/09/02 LIMBS AND POWER LINES
DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 9, 2:32 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM BURLINGTON IA 60 MPH TSTM GUST
03/09/02 DES MOINES REPORTED BY STORM
SPOTTER.Local storm report, Mar 9, 2:35 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 AM DALLAS CITY IL 80 MPH TSTM GUST
03/09/02 HANCOCK REPORTED BY FIRE AND
RESCUE.
0233 AM NAUVOO IL 80 MPH TSTM GUST
03/09/02 HANCOCK REPORTED BY FIRE AND
RESCUE.Local storm report, Mar 9, 2:43 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM WEST BURLINGTON IA WIND DAMAGE
03/09/02 DES MOINES REPORTED BY COOPERATIVE
OBSERVER.
TREES LIMBS
AND POWER LINES DOWNLocal storm report, Mar 9, 2:43 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SOURCE OF REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM WEST BURLINGTON IA WIND DAMAGE 03/09/02
DES MOINES SPOTTER REPORT
TREES LIMBS AND
POWER LINES DOWNLocal storm report, Mar 9, 3:38 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM 11 SE MEMPHIS MO WIND DAMAGE
03/09/02 SCOTLAND REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
MACHINE SHED
DAMAGED
0145 AM WYACONDA MO WIND DAMAGE
03/09/02 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
0145 AM 5 E WAYLAND MO WIND DAMAGE
03/09/02 CLARK TOP OF GRAIN BIN BLOWN
OFF. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0255 AM OXFORD JCT IA 65 MPH TSTM GUST
03/09/02 JONES REPORTED BY STORM
SPOTTER.
WINDOWS BLOWN
OUT OF HOME
6 TO 8
INCH DIAMETER LIMBS DOWN
0300 AM DAVENPORT IA WIND DAMAGE
03/09/02 SCOTT REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
MOBILE HOMES
DAMAGED IN NW DAVENPORTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:35 AM CST | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 40 min |
| Mar 9, 2:50 AM CST | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 40 min |
| Mar 9, 2:55 AM CST | Severe Thunderstorm Warning | DVN | McDonough, Warren | 50 min |
| Mar 9, 3:21 AM CST | Severe Thunderstorm Warning | DVN | Henry | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.